Menopause and hypothyroidism : Can anyone... - Thyroid UK

Thyroid UK

125,613 members147,190 posts

Menopause and hypothyroidism

Jinjin44 profile image

Can anyone recommend a good supplement for menopause symptoms that is suitable to take.

Doing some reading on it today and finding mixed messages. Some say you can take 4 hours after thyroxine and others say you can’t really have it at all? Feel a bit confused.

14 Replies
Buddy195 profile image
Buddy195Administrator

Another member recommended Gottfried’s book The Hormone Cure, which helps you match supplements to symptoms. For me Clary Sage has helped, which I take several hours after thyroid meds. I also followed advice on this forum to download a ‘balance app’ by Dr Louise Newson, which has lots of good advice.

Hello 👋 apparently natural progesterone cream is supposed to be good xx

FancyPants54 profile image
FancyPants54 in reply to Kisca

Not particularly. It's oestrogen we are loosing in menopause (well, both, but oestrogen is the one that gives us the most symptoms).

Evening Primrose Oil! I swear it took away my hot flashes. I take it at night with Magnesium and sleep like a baby.

Kazzy18 profile image
Kazzy18 in reply to Dottie44

Hello! Could I ask what type of magnesium you take? I have been thinking of trying it, but there is so. I have variety I ended up just walking out of the shop! There were different tablets, sprays and creams. My hot flashes are driving me mad, especially at night and I get leg pains which I’m hoping it will help also.Also, when during the day do you take it? Sorry for all the questions!

Dottie44 profile image
Dottie44 in reply to Kazzy18

Hello Kazzy18, no worries! I am in America, so I order my supplements off of Amazon. For the Magnesium, I take KAL Magnesium Glycinate 400. I take 3 at bedtime with SR (Sports Research) Evening Primrose Oil, 1300 mg. I take 3 of the Mag, and 1 Primrose Oil about a half hour before bedtime, read at bit, and I'm out. This has been a life saver for me.

The Primrose Oil greatly reduces hot flashes, and the Mag is a natural muscle relaxant, so sleep comes easily.

Best wishes to you!

Kazzy18 profile image
Kazzy18 in reply to Dottie44

Thank you Dottie44, that’s so useful to know. 😄I need to start getting a good nights sleep again soon! I’m definitely going to give that a try.

You can have HRT and thyroid meds. Avoid the tablet form of HRT as it's the one with slight risks. Go for through the skin, gel, patch or spray. No need to space out from thyroid meds then.

ginid profile image
ginid in reply to FancyPants54

A bit late to this thread but This is interesting to read. I'm going through menopause and probably will need to start thyroid medication soon too . Not on HRT yet but sometimes it's hard to know if its thyroid issue or menopause as many symptoms are similar! Was a bit anti HRT but have read a lot by Louise Newson the menopause doctor website.

FancyPants54 profile image
FancyPants54 in reply to ginid

Dr Newson is my HRT doctor. It's two months since I posted the above. One thing I think now is that HRT through the skin is affecting my thyroid meds. I had a much better day, with greater energy, by not applying my oestrogen for a 36 hour period. Felt great. So now I am taking my thyroid meds in the morning and at 3pm and my oestrogen spray at 10pm. Seeing how that goes. If I still have the swelling in my feet and lower legs next week then I will have to reduce the dose of oestrogen. I think my levels are too high. Unfortunately, all specialists get blinkered very fast to their own way of thinking. Louise thinks more and more oestrogen is what we need if we aren't feeing good. But for those of us on thyroid meds I am starting to think this is not the case and less might be more. So let the experiments commence!

ginid profile image
ginid in reply to FancyPants54

Gosh, it's all so complicated, even more so when we are menopausal with foggy brains to boot! Thank you for your reply. It's so hard to know what to do for the best. Wishing you lots of luck going forward!

hyporeb profile image
hyporeb in reply to FancyPants54

I’m 2 months in to HRT (also with Dr Newsons clinic). I wear a patch and I believe it could be affecting my thyroid meds though it’s hard to work out whether it’s thyroid or it’s HRT side effects. It’s a bloomin nightmare and sometimes I wonder whether I should just forget the HRT altogether!

FancyPants54 profile image
FancyPants54 in reply to hyporeb

But the HRT is helping our bones and for that alone I am determined to make it work. However, the clinic is fond of pushing blood levels quite high. They also say transdermal doesn't affect thyroid meds. Well I've come to the conclusion that they really do. And that means we are on our own looking for a way out of the mess.

Mum has terrible osteoporosis. This is why I'm determined to keep with HRT. But I've followed all Louise's advice up until recently and increased my oestrogen levels over and over. My last reading was over 1600 pmol/L. She likes that level. I can't walk. She thinks it's histamine that's causing me to swell. I don't. It's the oestrogen. I'm pretty sure of it. Last summer she had me on a patch and Lenzetto and I was crippled. I stuck it out for a test, ripped the patch off in the car on the way home (whilst driving - I was so desperate!) and felt better within hours. Hoovering at midnight. Haven't hoovered for months right now. We only need our blood levels over 250 to give us bone protection. I've done all the increasing I'm going to do. I'm now experimenting with decreasing. I take T3 now as well as Levo and have done since Christmas and so far my numbers and the way I feel have got worse, but the oestrogen numbers have climbed higher and higher. Don't tell me that's not connected.

The first change I've made is to move the HRT spray to evening, leaving the morning free for thyroid meds. Not noticed any difference really though. Just get even more painful feet at night. I have added I some Utrogestan progesterone to see if that helps with fluid eviction. Next stop is to get a new blood test for levels and then drop the dose of spray from 3 a day to 2 and see what happens.

To an HRT specialist everything seems to look like an HRT problem. It's not.

Sorry to jump on an older thread but reading with interest as have Hashimotos and evidently heading into menopause (30+ hot flashes in 24 hours - feeling wrecked and a bit desperate!) Jinjin44 have you found any relief?hyporeb FancyPants54 thank you for sharing your experience of Dr Newson’s clinic - had booked an appointment but had to cancel as caught Lyme disease and was on strong antibiotics for weeks - not sure whether to rebook now. Always prefer a preventative natural route if I can but herbs from naturopath don’t seem to be making any difference.

You may also like...